March 1978

Sarcoidosis Following Adjuvant High-Dose Methotrexate Therapy for Osteosarcoma

Author Affiliations

From the Pulmonary Disease Division (Dr Sybert) and the Division of Medical Oncology (Dr Butler), Department of Medicine, Georgetown University School of Medicine, and the Vincent T. Lombardi Cancer Research Center, Washington, DC (Dr Butler).

Arch Intern Med. 1978;138(3):488-489. doi:10.1001/archinte.1978.03630270094033

A patient who had undergone amputation and adjuvant chemotherapy with methotrexate and doxorubicin hydrochloride for osteosarcoma of the femur later developed granulomatous hilar and paratracheal lymphadenopathy and multiple pulmonary nodules. Biopsy of the nodules showed noncaseating granulomas typical of sarcoidosis. Hilar adenopathy and granulomatous pneumonitis have been reported following methotrexate therapy, but a roentgenographic pattern of isolated, discrete pulmonary nodules has not been described. Treatment with immunosuppressive chemotherapy may have inhibited the development of the sarcoidosis, which became manifest only after cessation of the chemotherapy.

(Arch Intern Med 138:488-489, 1978)